Alert archive / Hawaii / Wind Advisories in 2010

Wind Advisory 7, NWS Honolulu, HI

January 12, 2010Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 12, 2010, 3:24 PM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Jan 12, 2010, 4:00 PM HST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jan 12, 2010, 3:24 PM HST (01:24 UTC)
In effect from
Jan 12, 2010, 4:00 PM HST
Expired
Jan 13, 2010, 3:36 PM HST
In force
24 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2010-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2010-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

893 
WWHW70 PHFO 130124
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
324 PM HST TUE JAN 12 2010


HIZ022-028-131430-
/O.NEW.PHFO.WI.Y.0007.100113T0200Z-100114T1600Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
324 PM HST TUE JAN 12 2010

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST THURSDAY. 

SOUTHWEST WINDS OVER THE SUMMITS OF HALEAKALA...MAUNA KEA AND
MAUNA LOA WILL STRENGTHEN TONIGHT...REACHING SPEEDS OF 30 TO 40 MPH
WITH STRONGER GUSTS AFTER MIDNIGHT. THE WINDS WILL GRADUALLY SHIFT
TO WEST ON WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
DONALDSON
2 follow-up statements
331 
WWHW70 PHFO 131334
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
334 AM HST WED JAN 13 2010

HIZ022-028-140245-
/O.CON.PHFO.WI.Y.0007.000000T0000Z-100114T1600Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
334 AM HST WED JAN 13 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

SOUTHWEST TO WEST WINDS OVER THE SUMMITS OF MOUNT HALEAKALA...
MAUNA KEA AND MAUNA LOA WILL STRENGTHEN TODAY...REACHING SPEEDS
OF 30 TO 40 MPH WITH STRONGER GUSTS. THESE WINDY CONDITIONS WILL
CONTINUE THROUGH TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STRONG WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. PLEASE USE EXTRA CAUTION WHILE DRIVING.

&&

$$

HOUSTON
233 
WWHW70 PHFO 140136
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
336 PM HST WED JAN 13 2010

HIZ022-028-141445-
/O.UPG.PHFO.WI.Y.0007.000000T0000Z-100114T1600Z/
/O.NEW.PHFO.HW.W.0002.100114T0136Z-100114T1600Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
336 PM HST WED JAN 13 2010

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST THURSDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. WINDS ARE EXPECTED TO BE
SUSTAINED 50 TO 60 MPH WITH GUSTS UP TO 70 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF THIS MAGNITUDE OR MORE CAN
LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 12, 10:00 AM HST, 5 hours 24 minutes earlier.

Area forecast discussion, Jan 12, 10:00 AM HST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST TUE JAN 12 2010

SYNOPSIS...
THE BIG NORTHWEST SWELL IS SUBSIDING BUT LARGE SURF WILL CONTINUE
ALONG NORTH AND WEST FACING SHORES THROUGH TODAY. A RIDGE SAGGING
SOUTH OVER THE ISLANDS WILL PRODUCE DRY WEATHER AND LIGHT WINDS
THROUGH THIS EVENING EXCEPT FOR LINGERING SHOWERS ON THE BIG ISLAND.
WINDS WILL SHIFT TO NORTHWEST TONIGHT AS A PAIR OF FRONTS APPROACH.
THESE FRONTS WILL BRUSH BY THE ISLANDS WEDNESDAY...PRODUCING LITTLE
RAINFALL BUT BRINGING IN BREEZY NORTHWEST WINDS AND COOLER AIR. A
HIGH MOVING IN BEHIND THE FRONTS WILL BRING TRADE WINDS STARTING
THURSDAY AND CONTINUING THROUGH EARLY NEXT WEEK. THE TRADES WILL
BRING IN SOME WINDWARD SHOWERS BUT THE ATMOSPHERE WILL BE DRY AND
STABLE ENOUGH TO KEEP RAINFALL.

&&

.DISCUSSION...
WINDS OVER THE SUMMITS OF MAUNA KEA AND MAUNA HAVE WEAKENED...SO THE
WIND ADVISORY HAS BEEN CANCELLED. A LOW ALOFT IS DIGGING TOWARD THE
ISLANDS FROM THE NORTHWEST. THIS SYSTEM IS LIKELY TO PRODUCE MORE
STRONG WINDS OVER THE SUMMITS STARTING TONIGHT. ANOTHER WIND
ADVISORY...OR EVEN A WIND WARNING...MAY BE NEEDED AS THE WINDS
STRENGTHEN. THERE IS A POSSIBILITY THAT THE STRONG WINDS MAY ALSO
AFFECT THE HALEAKALA SUMMIT.

THE REMNANT OF A WEAK FRONT WILL PRODUCE CLOUDY SKIES AND SCATTERED
SHOWERS OVER THE WINDWARD SIDE OF THE BIG ISLAND TODAY BEFORE
DISSIPATING TONIGHT. AN EAST TO WEST RIDGE WILL PRODUCE LIGHT WINDS
AND DRY WEATHER ELSEWHERE OVER THE MAIN HAWAIIAN ISLANDS TODAY.
NORTHWEST WINDS WILL SPREAD OVER THE ISLANDS TONIGHT AS A FRONT
APPROACHES FROM THE NORTHWEST AND THE RIDGE MOVES SOUTH OF THE
ISLANDS.

A PAIR OF FRONTS WILL BRUSH BY THE ISLANDS ON WEDNESDAY. THE
ATMOSPHERE AROUND THE ISLANDS WILL BE QUITE DRY SO THE FRONTS WILL
PRODUCE LITTLE RAINFALL. COOL AND LOCALLY BREEZY NORTHWEST WINDS
WILL MOVE IN BEHIND THE FRONT WEDNESDAY NIGHT.

A SURFACE HIGH FAR NORTHWEST OF THE AREA WILL MOVE EAST THROUGH
EARLY NEXT WEEK. THE NORTHWEST WINDS WILL RAPIDLY SHIFT TO NORTHEAST
TRADE WINDS ON THURSDAY AS THE HIGH MOVES INTO POSITION NORTH OF THE
ISLANDS AND THE TRADES MAY BECOME LOCALLY BREEZY THURSDAY NIGHT. THE
TRADES WILL WEAKEN AND BECOME MORE EASTERLY ON FRIDAY AS THE HIGH
MOVES FARTHER EAST BUT GENTLE TRADE WINDS WILL PERSIST THROUGH THE
WEEKEND.

&&

.MARINE...
THE LARGE NORTHWEST SWELL CONTINUES TO SUBSIDE SLOWLY. SURF WILL
DROP BELOW THE WARNING THRESHOLD TONIGHT BUT WILL REMAIN ABOVE THE
ADVISORY LEVEL OVERNIGHT. THE SURF MIGHT DIP BELOW THE ADVISORY
THRESHOLD WEDNESDAY BEFORE INCREASING AGAIN WEDNESDAY NIGHT. SMALL
CRAFT ADVISORIES WILL REMAIN UP FOR MOST AREAS DUE TO THE LARGE
COMBINED SEAS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING UNTIL 600 PM HST THIS EVENING FOR NORTH AND WEST
FACING SHORES OF NIIHAU...KAUAI...OAHU AND MOLOKAI...NORTH FACING
SHORES OF MAUI...AND WEST FACING SHORES OF THE BIG ISLAND.

HIGH SURF ADVISORY UNTIL 600 PM HST THIS EVENING FOR LANAI AND
KAHOOLAWE.

SMALL CRAFT ADVISORY UNTIL 600 AM HST WEDNESDAY MORNING FOR ALL
HAWAIIAN WATERS EXPOSED TO THE LARGE NORTHWEST SWELL.

&&

DONALDSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 3:24 PM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao48 hr
Jan 13, 8:53 AM HSTHigh Surf WarningHFOHonolulu, Kauai, Kalawao31 hr

Nearby

Wind Advisories in Hawaii, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.